Can anyone tell me why the adult dose and the infant dose of Heparin would be packaged similarly? Pharmacies have enough trouble with drugs having similar names. For example, Topamax is confused with Toprol. I would think good practice would require the packaging of adult and infant doses of any medication to be as distinct as possible. But, that is just the opinion of an attorney who has seen the results of drug confusion, misfilled prescriptions, and prescription errors for over 35 years.
INDIANAPOLIS (AP) — Officials Indianapolis Methodist Hospital say two premature infants died after receiving adult dosage of blood thinner.
Methodist CEO Sam Odle says six babies in the Newborn Intensive Care Unit received an adult dose of Heparin.
Two of the babies died, and one may undergo surgery tonight at the Riley Hospital for Children in Indianapolis.
The other three are in serious condition at Methodist.
Heparin is used to prevent blood clots and keep preemies’ I-Vs from collapsing.
But Odle says the drug comes pre-mixed and the adult dose and infant does are packaged similarly.
Pharmacy technicians apparently put the wrong vial in a computerized drug cabinet, and nurses then gave the wrong dose to the babies.